My Journey - Paul Nicholas

After the first few weeks of positivity immediately post op a cloudy front that is fairly persistent has set it. My mood has tapered downward and with it so has my enthusiasm for life and my new self. With this I decided it was time to book an appointment with my GP. She explained to me that it was due tothe medicine not being absorbed effectively due possibly to my RNY gastric bypass. The doctor suggested doubling the dosage of my sertraline to see if there would be any improvement in my symptoms.

I have been on medication to assist with mental health related illness for most of my life. My mental health is not related to the weight loss surgery although with that said it may have been impacted by it. 

I took the increased dosage of medication and continued to feel no better, my moods continued to reach great lows and I was feeling increasingly frustrated and exhausted, my emotions and moods seemed to be swinging about more than ever.

I believed before my gastric bypass that I had dealt with appropriately emotional eating. My mind was telling me otherwise this was five weeks out and I am feeling head hunger talk about everything at once. I ate more than I should have during this period but thanks to Reno, my pouch, I could not emotionally eat this was not an option thanks to the foamies. 

The foamies, I experienced these twice in one day due to emotional eating and have not repeated the experience a third time. Yes it was very unpleasant, the sickness feeling comes, then the pain just behind the sternum it feels like a rock. A gagging feeling comes over me so I it is time to move towards the bathroom. My first time I did not know what was happening. I had just eaten a whole tin of Heinz spaghetti, terrible stuff I know but what is done is done. I had obviously eaten to much and I was really rather annoyed with myself. 

Saliva lots of saliva started to be produced as if to push the blockage back up and out, at this time though it was still stuck fast despite my encouragement for it to shift. I reminded myself not to panic all will be will I had some water in an attempt to shift it oh dear that was not a good idea at all. The pain intensifies as I have clearly not helped the blockage. The saliva production starts again this time there is more I then begin urging and the rock feeling begins to move up and away from the sternum I am constantly spitting out lots of foam more and more is produced until finally up comes a massive lump. After that’s the feelings inside are strange for a while, later that day I ate too much of another inappropriate food so I endured the same awful process again. It has not happened a third time I decided that it was time to get back to my GP. 

I informed her of the continuation and worsening of some of my symptoms. The GP suggested changing to a different medication that said firstly, I need to come off sertraline which I have been taking for five years. The withdrawal was unpleasant with trembling, numbness and agitation being some of the effects. 

Today is day one of the new medicine, Mirtazapine selected by the GP due to it being taken at night which increases the time it gets to absorb as I will be laying down. Hopefully soon this period of blues will be over and once again I can enjoy my wonderful operation. 

Most of us when we ask “How are you feeling?” do not really get the truthfully answer with all its complexities. People find it much easier to say “Fine Thank you, How are you?” Than to covey all of this. 

I had a review with my provider this week and have insisted on a review with a psychologist to ensure these issues are dealt with effectively. 

My life with Reno on mirtazapine.

I have now been taking mirtazapine for over a month and a half, the GP has already increased the dosage to 30mg and I am definitely feeling the need for a further increase. I appear emotionally to be on a roller coaster ride with bouts of extreme frustration and tears and everything else in between. 

Firstly when I started on mirtazapine I was feeling fairly optimistic that I would see significant changes in mood yes there have certainly been changes but those changes are not adding up to a wholly positive experience. Yes I do feel better than before, when I was not absorbing the sertraline, currently I find myself feeling increasingly fragile. Tears flow over me without a moments notice and I’m soon drowning in an emotional mess unable to find relative moderation. 

Physically everything is fine more than fine even. I’m loosing weight and able to exercise more and with grater endurance than ever before. I have not taken a diabetic medication since my procedure. My GP has also been able to reduce two of my hypertension medications which I am very pleased about that just currently leaves me in the one hypertension medicine. I also recently had a consultation with my respiratory specialist who informed me that lungs are working much more effectively now and I am able to begun reducing my asthma regimen starting with the stopping of montelukast. My repeat medication list is shrinking away and I am delighted also with that the news I will have my Obstructive sleep apnoea diagnosis re investigated in 4 months time to see if CPAP therapy can also be stopped. All great news.

Mentally is where all of my post op issues have been even at my six week review with my team I begged my bariatric nurse for psychological support. I am currently awaiting an appointment. All the time my mental state has been continually depreciating. Even people passing comment that I am looking different , better, healthier. All of it upsets me. I just start crying and I have absolutely no rational behind it whatsoever. I find myself finding my mental battles increasing in frequency and reaching new depths. 

Where initially the new medicine did improve my mental wellbeing it is with certainty that I can say this didn’t last long. I was soon back at the GP reporting a familiar set of symptoms. The GP felt that the answer was to double the dosage of the mirtazapine I agreed to this and of I went to follow instructions. The first couple of days of the increased dosage passed without much cause for concern, by day 3 things were very different my emotions had become increasingly unstable and erratic. I was upset frustrated and angry all at once and was finding even the smallest things a challenge. The feelings intensified over the next few days resulting in me having an odd outburst of sorts. 

I then attended my three month review with my bariatric nurse and explained how terrible I was feeling and that I was at a loss as to what to do. I informed the nurse that I am still awaiting the psychology appointment that he arranged last time. The nurse is chasing this up and also informed me that mirtazapine is not a good choice for post gastric bypass individuals as it has a tendency to increase appetite and inhibit weight loss this explains only loosing 600g since I last saw the nurse. The nurse also suggested a mental health review. The nurse was incredibly helpful promising that I will not be left like this. Initially I felt bad as I just sat there and could not stop crying. Somehow I think this may have helped the nurse see the seriousness and depths that my mental state had sunk too. I went in to that consultation feeling helpless and alone and left feeling that things will get better.  

Six weeks of stalling at this very early stage post op is complete demoralising and humiliating the feelings of hatred I had toward myself every Wednesday morning where awful. Feelings of complete and utter worthlessness were compounded by individuals less than unhelpful judgements, “surely you just eat less”, “ It doesn’t even work”, “your a failure”. They all hurt and they are just the highlights. 

Not once during those six weeks did it even enter my thought process that this weight stall could be attributed to mirtazapine, it makes sense really any medication that has an effect on hormones could be causing this. Had I not mentioned it explicitly to my bariatric nurse I could have been left like this for years, the one with the gastric bypass that failed. How many of you out there are stalling and it’s caused by your prescribed medication? You are not alone. Since my bariatric nurse appointment I have researched the effects of medications post weight loss surgery and there is very little information availableon this even from the patient perspective. I have been to see my GP who has agreed that I need to not be on this medication and we have halved the dosage for the next seven days with a view to discontinuing mirtazapine and starting on another medication we are currently awaiting pharmacist input on which medication it will be. Hopefully the next will alleviate the stall that I have been frustratingly enduring. I’m starting to feel hope again knowing that the stall isn’t me and I am not a failure. That alone is such a huge relief. 


Just know when you are feeling blue that other people are going through this experience too. Open up, talk and seek assistance.

Here is to peace, understanding and progress. 

Paul